W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Catalog Number |
1DLMCPH04 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Hernia (2240); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
02/08/2014
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2011 whereby a gore® dualmesh® plus biomaterial with holes was implanted and on (b)(6) 2014 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2014 and (b)(6) 2023, additional procedures occurred whereby the gore device were explanted.It was reported the patient alleges the following injuries: hernia recurrence, removal, bowel involvement, adhesions.Additional event specific information was not provided.
Additional Manufacturer Narrative
C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant #1 preoperative complaints: (b)(6) 2011: (b)(6) md.Indication: ¿mr.(b)(6) is a 50-year-old man, who has undergone modified mckeown esophagectomy for stage iii esophagus cancer now taken to the operating room for repair of ventral hernia.In addition, he will undergo removal of his right-sided port-a-cath which he no longer needs.¿ implant #1 procedure: repair of ventral hernia, removal of port.[implant: gore® dualmesh® plus biomaterial with holes, 1dlmcph04/06836448, 15cm x 19cm x 1.5mm thick, oval] implant #1 date: (b)(6) 2011 (hospitalization dates unknown).(b)(6) 2011: (b)(6) md.Operative report.Assistant: dr.(b)(6).Preoperative and postoperative diagnosis: ventral hernia.Anesthesia: general.Procedure: ¿on (b)(6) 2011, the patient was brought to the operating room, placed in supine position, where general endotracheal anesthesia was induced.He is prepped and draped from his chin to his pubis.The right pectoral incision is reopened, and the port is easily removed; it is clean in appearance and sent for pathological identification only.The skin is closed with subcutaneous and subcuticular sutures.The previous abdominal incision is then reopened by excising the scar.The hernia sac is then removed, and the fascial edges identified.Repair was then undertaken using dual mesh, 15 x 19 cm, using interrupted horizontal mattress sutures of #1 prolene, so that the mesh is subfascial.This was secured by placing all of the sutures and tying the sutures at the end.The subcutaneous tissue was then irrigated well with bacitracin-containing normal saline and aspirated dry.The subcutaneous tissue was closed with interrupted 2-0 vicryl and skin is closed with clips.Sterile dressings are then placed.The patient tolerated the procedure well, is extubated in the operative, and returned to the thoracic surgical recovery area in satisfactory condition.At the conclusion of procedure the sponge, needles, and instrument counts are correct.I, dr.(b)(6), was present for the entirety of the procedure.¿ (b)(6) 2011: implant information.Material name: ¿mesh, bio dualmesh+ holes l.5mm 15x19cm.¿ 1dlmcph04.Lot #: 06836448.Quantity:(b)(4).Manufacturer: w l gore & associates, inc.Revision #1 preoperative complaints: (b)(6) 2014: (b)(6) md.Indication: ¿(b)(6) is a 52 y.O.Male with a history of stage iii esophagus cancer s/p resection and subsequent ventral hernia repair.He now presents with a paraesophageal hernia.The nature, purpose, risks, benefits and alternatives to laparotomy and repair were discussed with the patient in detail.She indicated a wish to proceed with surgery and informed consent was signed.¿ revision #1 procedure: repair paraesophageal hiatal hernia, laparotomy, without mesh.Revision #1 date: (b)(6) 2014 (hospitalization february (b)(6) 2014 ).(b)(6) 2014: (b)(6) md.Operative report.Assistant: (b)(6) md.Preoperative and postoperative diagnosis: paraesophageal hernia.Anesthesia: general.Estimated blood loss: less than 50 ml.Complications: none.Procedure: ¿(b)(6) was brought to the operating room and placed in supine position, where general endotracheal anesthesia is induced.The patient is prepped and draped from the chin to the pubis.An upper midline incision is made through the previous incision and the underlying gortex mesh divided partially in the midline.The abdomen is explored and there are no contraindications to repair.Lysis of adhesions is required to mobilize the omentum away from the mesh and anterior abdominal wall.Subsequently, the portion of colon and small intestine reduced from the paraesophageal defect.Once completely reduced, the conduit is visualized and appears healthy and normal.The defect is examined and primary repair undertaken.The size of the defect is first minimized by imbricating the diaphragm with #1 ethibond sutures.Following, the diaphragm is sutured to the conduit with interrupted #1 ethibond sutures.The defect is observed to be closed, with no tension.Finally after ascertaining hemostasis, the goretex is closed with a continuous #1 prolene suture and the skin is closed with clips.Sterile dressings are then placed.The patient tolerated the procedure well, is extubated in the operating room, and returned to the thoracic surgical recovery area in satisfactory condition.At the conclusion of procedure the sponge, needle and instrument counts are correct.¿ relevant medical information: (b)(6) 2014: redo-laparotomy of large diaphragmatic hernia with mesh and partial colectomy.[no medical records provided.] implant #2 preoperative complaints: (b)(6) 2014: (b)(6) np.History of present illness: ¿(b)(6) is a 53 y.O.Male with a history of poorly differentiated esophageal ca s/p modified mckeown in 2010, open paraesophageal hernia repair (2/14), symptomatic gerd who is s/p redo-laparotomy of large diaphragmatic hernia with mesh and partial colectomy (b)(6) 2014.Following a difficult postoperative course the patient is doing well, however he has a very large ventral hernia which is very painful and interfering with his desire to be active.The patient is an avid horseman.Evaluated in pre-anesthesia testing in preparation for the above.¿ (b)(6) 2014: (b)(6) md.Indication: ¿mr.(b)(6) underwent laparotomy with repair of a para-conduit hernia several months ago.A ventral hernia mesh was excised at the time, and a components separation was performed.He has developed a hernia to the right of the right rectus muscle that is symptomatic, and he is brought to the or for repair.¿ implant #2 procedure: repair ventral hernia with mesh.[implant: gore® dualmesh® plus biomaterial, 1dlmcp04/11631592, 15cm x 19cm x 1mm thick, oval].Implant #2 date: (b)(6) 2014 (hospitalization (b)(6) 2014).(b)(6) 2014: (b)(6) md.Operative report.Assistant: (b)(6) md.Preoperative and postoperative diagnosis: ventral hernia.Anesthesia: general.Estimated blood loss: minimal.Complications: none.Findings: ventral hernia lateral to right rectus.Procedure: ¿after informed consent was obtained, mr.(b)(6) was brought to the or and placed supine on the or table and the abdomen was prepped and draped into a sterile field.His previous midline laparotomy was made.The hernia sac was dissected, and the fascial edges were cleared of tissue.A dualmesh was brought onto the field, and sewn to the edges of the defect in an underlay fashion using interrupted, mattressed 0 prolene sutures.Once there were placed, bacitracin-containing irrigation was used to irrigate the incision and mesh.The subcutaneous tissues and skin were then closed with multiple layers of absorbable suture.Sterile dressings were applied.¿ (b)(6) 2014: implant record.¿mesh, bio dualmesh+ oval 1mm 15x19cm.¿ model/cat no.: 1dlmcp04.Area: abdomen.Laterality: right.Number used: 1.Manufacturer: w l gore & associates, inc.(b)(6) 2014: implants.¿mesh, bio dualmesh+ oval 1mm 15x19cm.¿ lot.No.: 11631592.Lrb: right.No.Used: 1.Action: implanted.Manufacturer: w l gore & associates, inc partial explant & revision preoperative complaints: (b)(6) 2023: (b)(6) md.Preoperative diagnosis: recurrent incisional hernia.Partial explant & revision procedure: open incarcerated recurrent incisional hernia repair.Left-sided rectus abdominis release and myofascial advancement flap.Right-sided rectus abdominis release and myofascial advancement flap.Left-sided transversus abdominis release and myofascial advancement flap.Right-sided transversus abdominis release and myofascial advancement flap.Implantation of mesh.Tap block.Implant: synecor.Partial explant & revision date: (b)(6) 2023 (hospitalization dates unknown) (b)(6) 2023: (b)(6) md.Operative report.Assistants: (b)(6) md.Preoperative diagnosis: recurrent incisional hernia.Postoperative diagnosis: recurrent incarcerated incisional hernia 15 x 4cm.Anesthesia: general.Complications: none.Estimated blood loss 50 ml.Wound class: clean.Findings: ¿recurrent incarcerated incisional hernia with likely dual sided gore mesh intraperitoneal.Swiss cheese defects with incarcerated small bowel.30x26cm synecor pre mesh.¿ ¿ procedure: ¿patient was placed under general anesthesia.Abdomen was then prepped and draped in usual sterile.Timeout was called and it was noted that he had received preoperative antibiotics and had scds on for dvt prophylaxis.Midline laparotomy incision was made from the xiphoid down his umbilicus.Tissues divided with cautery.We entered into the peritoneal cavity just superior to his umbilicus and we could palpate the old mesh superiorly.We continued this dissection up to the mesh.We identified small bowel incarcerated defect through the mesh.We reduced it sharply and placed it back into the peritoneal cavity.We then took the mesh off the patient's left abdominal sidewall.We left it attached on the right.We continued our fascial dissection superiorly all the way to the xiphoid.We identified a hernia just to the right of the xiphoid.We then began our retrorectus dissection on his right side at the umbilicus as it was a virgin plane.I entered into the posterior rectus sheath by incising the fascia just lateral to the linea alba.I then continued this retrorectus dissection superiorly until i encountered the old mesh.The mesh was split leaving some as a posterior layer intimate with the peritoneum and another attached to the rectus muscle.We continued this dissection superiorly all the way to the diaphragm and the central tendon.It was then readily apparent that i would need to perform a another [sic] myofascial release and then performed a transversus abdominis release on his right side.Staying medial to the neurovascular bundles i incised the posterior lamella of the internal oblique and the transversus abdominis musculature as well as the transversalis fascia to enter into the preperitoneal plane.I continued this dissection superiorly.This dissection allowed me to stay lateral to the mesh.I did make a small rent here.This was repaired with a 2-0 vicryl.These 2 myofascial releases on his right side allowed progressive medialization of the posterior rectus sheath.I then repeated this procedure on his left side.This was less challenging as there was no mesh on this side.Again i incised the posterior rectus sheath just lateral to the linea alba to enter into the retrorectus space.I continued this dissection superiorly from his umbilicus all the way to the diaphragm.It was also readily apparent that i would need to perform a transversus abdominis release on this side.Again staying medial to the neurovascular bundles i incised the posterior mall of the internal oblique, the transversus abdominis musculature, and the transversalis fascia to enter into the preperitoneal plane.This 2 myofascial releases on his left side allowed for a medialization of the posterior rectus sheath for tension-free closure.I elected to leave the old mesh in situ as it was readily apparent that i did remove it i would destroy the posterior rectus sheath and not have ability to close the posterior layer in a tension-free manner.We then dosed the posterior rectus sheath using running 2-0 pds sutures.A transversus abdominis plane block was then performed utilizing 60 ml of 0.2% ropivacaine bilaterally.The entire dissected space was measured to be 30 cm wide by 26 cm craniocaudad.A piece of center core [sic] premesh was then cut to fit the space.It was introduced into the retrorectus space.The completely cover the entire dissected space without any folds.We introduced a 19 french jp drain through the left side draping and over the mesh.The anterior rectus sheath was then closed using running 2-0 pds sutures.Skin was then reapproximated with staples.At the end of the operation all needle, instrument, and sponge counts are correct.He tolerated procedure well and there were no immediate complications.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect h6: updated investigation finding h6: updated type of investigation h6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.